CSN Login
Members Online: 16

Hands going numb

stevev
Posts: 8
Joined: Jun 2004

Just had my fourth treatment of oxilliplatin and when I got home my hands went to sleep. This is our first cool spell. Will this wear off in a few days? Usually I feel back to normal the following week. I really havn't had too many side effects other than drinks tasting nasty and feeling bad for a few days. I have just been released to go back to work and now this. I have been off work since March and will have to work outside alot. Any one have some thoughts?

scouty's picture
scouty
Posts: 1973
Joined: Apr 2004

It's called Sensory Neuropathy and it is a gradual buildup thing with Oxil. At first it goes away in a few days, but over time it lingers longer and moves to your toes. Exercise helps it alot I find. You may want to read up on it and ask your onc about it. Some folks recomment calcuim and magnesium to help with it too. The biggest worry about it is that it can be irreversible, so do your homework.

I am now starting my 8th month of oxil, etc. (I lost count of the treament number, maybe 15) and it was very minor the first 3-4 months but now it's a constant tingling in my fingers and toes. The cold does bother it some, but as long as I stay active I don't notice it. BUT, when I sit down and relax, I notice it. My hands cramp alot too as do my legs and feet. I have stopped using table salt and switched to sea salt if I used any and lately my sodium levels are low (low sodium promotes muscle cramping) so I have increased using the sea salt.

I hope that helps, let me know if I can answer any other questions about this pricey drug we get (it is my most expensive one at $11,000 a dose).

Lisa P.

jrasnic
Posts: 14
Joined: Jul 2004

Hi Stevev,

My husband did 10 treatments before his feet went COMPLETELY numb and then had to pulled off of the oxal. for fear of permanent damage. That was about two months ago - he still has serious tingling and pain in his hands and feet -- so bad that he is now taking Lortabs and a nerve pain inhibitor drug called neurontin. They are hoping that the damge is not permanent -- but only time will tell. My advice would be to talk to your doctor about supplements, like Scouty was saying. My husband is on Calcium, Vitamin C, and B-6, as well as a multivitamin. Other advice, especially since it's turning cold. TAKE CARE OF YOUR HANDS AND FEET. Keep them warm!! Carry your gloves with you everywhere you go. Wear comfy socks or slippers when at home. Put lotion on hands and feet after you get out of the shower. I hope that helps! If you do start experiencing pain -- ask your doctor about Neurontin -- it was the only thing that finally brought Mike some relief.

Take care of yourself!
Jackie

lhsteer
Posts: 28
Joined: Jul 2004

hi, I was on that too, but my oncologist stopped beause I had too much numbnessin toes, hands, and then my teeth started to hurt with numbness on tongue, just keep warm I found that any kind of wind hurt my skin or gave tingling feelings, so wear hats, gloves, stay out of drafts the cold is what affects you, don't drink anything cold, it will give mouth sores, and make problem worse, now that I am not on it starting to get some feelings back in toes and finger tips let your doc know because it can cause permanent damage or sometimes be very fatal so tell him right away I had 6 treatments of it before they stopped they tried the magnisium and calcium with it did not work, karen

Btrcup's picture
Btrcup
Posts: 287
Joined: Jun 2004

Hi Steve, just like Jackie's husband, my hubby too experienced the tingling/numbness in hands and feet. They took him off Oxi. in Aug. and he still can't feel his feet and hands too well. He started with the Neuontrin about a month ago. With the cold weather setting in, he says it is getting worse.

He also started taking Ginko Baloba (sp?) for chemo brain, but his onc said this may help with the neuropathy. Good luck to you.

Linda (Baltimore)

Kanort's picture
Kanort
Posts: 1275
Joined: Jan 2004

Hi Steve,

As others have said, the oxaliplatin is the culprit. If it gets too severe, your oncologist might want to administer it over a three hour rather than a two hour period. My chemo stopped about four months ago and I still have neuropathy in my feet. My oncologist said it may last as long as a year, but I do find that it is improving.

Take care.

Kay

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network